Flash Flood, Tazewell
- When
- May 25, 1:26 AM EST to 5:15 AM EST
- Where
- Tazewell County, Richlands
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
As a meso-scale covective complex progressed out of KY into VA, significant training of thunderstorm cells occurred over Tazewell Co. 1 inches of rain were received in a 2 hour period between 22:30 PM EST 05/24/04 to 12:30 AM EST 05/25/04.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
As a meso-scale covective complex progressed out of KY into VA, significant training of thunderstorm cells occurred over Tazewell Co. 5.1 inches of rain were received in a 2 hour period between 22:30 PM EST 05/24/04 to 12:30 AM EST 05/25/04. Flash Flooding due to run-off ensued from Claypool Hill downstream along the Clinch River to the Russell Co VA border. Specific areas impacted included the communities of Cedar Bluff...Richlands...Doran...and Raven...and along the tributaries of the Clinch River such as Mill Creek and Middle Creek. Water inundated numerous roads including the primary state roads passing through that area...routes 67 and 460. Total property damage inlcuded 44 mobile homes destoyed, 79 homes with major damage...71 homes with minor damage...5 businesss destroyed...2 businesses with major damage...2 apartments with major damage...9 vehicles destoryed...and 35 vehilces with major damage. 15 people had to be evacuated.Many roads remained closed well into the daytime hours on the 25th due in part to damage to road surfaces caused by the flooding and remaining mudslides that occurred during the time of the flooding. The poor conditions of the roads prompted schools to be closed...and during the time of the flooding, the county was under a state of emergency.The flooding along the Clinch River itself was considered "minor" -- going only 0.37 feet above its 10.0 foot flood stage. This is evidence that the primary factor of the flooding for this event was via water run-off
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 10:55 PM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 PM EDT MON MAY 24 2004 .DISCUSSION... BASED ON BEHAVIOR OF CONVECTION PUSHING INTO WESTERN SECTIONS OF THE FA...NOT REALLY EXPECTING IT TO DIE OUT AS S/WV MAKES ITS WAY ACROSS THE FA TONIGHT. ATMOS NOT STABILIZING VERY QUICKLY. UPDATING FCST TO KEEP POPS GOING ALL NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 549 AM EDT MON MAY 24 2004 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-250946- ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV- MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC- WYTHE VA- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058- 059-250946- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 549 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF WESTERN AND CENTRAL VIRGINIA...AS WELL AS THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 826 PM EDT MON MAY 24 2004 WVZ045-250100- GREENBRIER- 826 PM EDT MON MAY 24 2004 ...STRONG THUNDERSTORMS IN WESTERN GREENBRIER COUNTY... NOAA WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS OVER EXTREME WESTERN GREENBRIER COUNTY THIS EVENING. THE STORMS WILL MOVE TO THE EAST AT 25 MPH AND WILL REACH MARFRANCE BY 8:45 PM AND DUO AROUND 9:00 PM. EXPECT SMALL HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THESE STORMS. STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORMS PASS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CL
The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 06:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398743.